Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 113, NWS Baltimore/Washington

July 6, 2003Harford County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 6, 2003, 9:35 PM EDT for Harford County, Maryland. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 9:35 PM EDT (01:35 UTC)
Expired
Jul 6, 2003, 10:45 PM EDT
In force
70 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Harford County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2433 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2433 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS51 KLWX 070135
SVRLWX
MDC025-070245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
934 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARFORD COUNTY IN NORTHERN MARYLAND

* UNTIL 1045 PM EDT.

* AT 934 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 2 MILES NORTHWEST OF NORRISVILLE TO 18 MILES
  SOUTHWEST OF MAGNOLIA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ABERDEEN...
  BEL AIR...FALLSTON...JARRETTSVILLE...PERRYMAN AND PLEASANT HILLS.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 75 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE 
STORMS HAVE PASSED. THESE STORMS HAVE A LONG HISTORY OF PRODUCING 
WIND DAMAGE THE MOST EXTENSIVE DAMAGE IS EXPECTED NEAR THE 
PENNSYLVANIA BORDER.

LAT...LON 3972 7658 3957 7654 3940 7635 3939 7619
          3953 7611 3971 7625

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:15 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 6, 9:15 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
915 PM EDT SUN JUL 6 2003

FORECAST WELL ON TRACK. NO CHANGES PLANNED AT THIS TIME.

STRONG
-----------------------------
PREVIOUS AFDLWX

.SHORT TERM...TONIGHT AND MON

NO SIG CHGS TO CUR FCST PKG THRU MON. TYPICAL SUMMER PATTERN WITH
AFTN HEAT AND HUMIDITY PROVIDING ENOUGH INSTABILITY FOR CHC TSTMS IN
FCST. HAVE PASSED CONV TEMP. MUCH MORE CU THAN YESTERDAY BUT ONLY
STORM CELLS AS YET ARE S OF CHO IN ALBEMARLE AND NELSON. DEW POINTS
OVER SRN CWA ARE IN THE LOWER 70S VERSUS UPR 60S OVER NRN CWA.
STILL...JUST SEEMS TO BE A MATTER OF TIME.

MDLS SEEM TO INDICATE A LTL MORE CLDS ARND TONIGHT...PERHAPS LEFT
OVER DEBRIS FROM AFTN AND EVE CONVECTION. ETA AND GFS HAVE A SHORT
WV MOVING THRU MON AFTN WHICH MAY PROVIDE A LTL MORE LIFT TO GET
THINGS GOING. 40 POP LOOKS GOOD. MOS GUIDENCE CONTINUES TREND OF
FCSTG MAX TEMPS TOO HIGH. WATSON

.LONG TERM...MON NIGHT THRU SUN...
MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT TODAY. ALL AGREE
THAT THE SYNOPTIC PATTERN WILL CHANGE DURING THE LATTER HALF OF THE
WEEK. AREA OF HIGH PRESSURE THAT EXTENDS WESTWARD TO THE MID
ATLANTIC REGION TODAY WILL GRADUALLY MOVE EAST AND ALLOW SHORTWAVE
TROUGH TO PROGRESS/DEVELOP OVER THE AREA THURSDAY AND FRIDAY. THE
TROUGH WILL MOVE OFF THE COAST ON SATURDAY AND THE RIDGE WILL EXPAND
TO COVER THE REGION AGAIN SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER
SUNSET MONDAY EVENING. IT WILL BE HOT AND HUMID ON TUESDAY.
DEWPOINTS ARE SLATED TO BE IN THE 60S AND 70S WITH A WEST WIND.
MAV GUIDANCE SHOWS TEMPS IN THE UPPER 90S AT SOME LOCATIONS WHILE
MET NUMBERS IN THE LOWER 90S. WILL TAKE A BLEND...WITH TEMPS IN SOME
LOCATIONS IN THE MID 90. THIS COULD PRODUCE HEAT INDICES IN THE
TRIPLE DIGITS AGAIN. HEAT ADVISORY MAY BE NEEDED FOR TUESDAY
AFTERNOON.

FOR WEDNESDAY THROUGH FRIDAY...A NUMBER OF WEAK IMPULSES WILL AFFECT
THE AREA. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST
AREA BY FRIDAY AS THE STRONGEST SHORTWAVE MOVES THROUGH. WILL
CONTINUE A CHANCE POP THROUGH THURSDAY NIGHT. TEMPS THURSDAY AND
FRIDAY EXPECTED TO BE BELOW CLIMO. DRY WITH NEAR NORM TEMPS AND
RISING DEWPOINTS FOR SUNDAY.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

SHORT TERM...WATSON
LONG TERM...CPW
Hazardous weather outlook, Jul 6, 10:30 AM EDT, 11 hours 5 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN
NOON TODAY AND 8:00 PM. SOME OF THESE STORMS MAY BECOME SEVERE
PRODUCING LOCALIZED DAMAGING WINDS CAPABLE OF DOWNING TREES AND
POWER LINES. BRIEF HEAVY RAINS ARE ALSO LIKELY AND SOME AREAS MAY
EXPERIENCE LOCALIZED FLOODING OF SMALL STREAMS AND ROADWAYS WITH
POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WATSON

In the hours before

Special weather statement, Jul 6, 4:15 PM EDT, 5 hours 20 minutes before
MDZ003-062115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT SUN JUL 6 2003

AT 4:15 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF HANCOCK...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO
40 MPH. THIS STORM WILL AFFECT AREAS ALONG INTERSTATE 70...AND
COMMUNITIES BETWEEN HANCOCK AND HAGERSTOWN THROUGH 5:15 PM.
MOTORISTS ARE ENCOURAGED TO SLOW DOWN AS VISIBILITY AND TRACTION
WILL BE GREATLY REDUCED NEAR AND WITHIN THIS STORM. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

ROGOWSKI
Special weather statement, Jul 6, 6:17 PM EDT, 3 hours 18 minutes before
MDZ009-062245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT SUN JUL 6 2003

AT 6:17 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BETHESDA...MOVING EAST AT 10 MPH TOWARDS KENSINGTON. THIS STORM WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF BETHESDA...CALVERTON...CHEVY CHASE...COLESVILLE...
FAIRLAND AND WHITE OAK WILL BE AFFECTED BY THIS STORM THROUGH
6:45 PM.

STRONG
Special weather statement, Jul 6, 7:09 PM EDT, 2 hours 26 minutes before
VAZ026-070015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
709 PM EDT SUN JUL 6 2003

AT 709 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN FALL PERSISTING OVER WESTERN ROCKINGHAM COUNTY. THE
HEAVIEST RAIN HAS FALLEN IN AN AREA OVER THE MOUNTAINS BETWEEN
SPARKLING SPRINGS... RAWLEY SPRINGS... AND THE WEST VIRGINIA BORDER.
THIS INCLUDES US ROUTE 33.

IF TRAVELLING IN THIS AREA WATCH OUT FOR WATER CROSSING THE ROAD.
RESIDENTS MONITOR NEARBY CREEKS.

STRONG
Special weather statement, Jul 6, 7:10 PM EDT, 2 hours 25 minutes before
MDZ002>007-VAZ028-WVZ048>053-055-070030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 PM EDT SUN JUL 6 2003

AT 7:10 PM...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG
THUNDERSTORMS IN SOUTHERN PENNSYLVANIA...MOVING SOUTHEAST AT 30 MPH.
THESE STORMS WILL AFFECT A GOOD PORTION OF EASTERN WEST
VIRGINIA...MARYLAND...AND EXTREME NORTHERN VIRGINIA THIS EVENING.
THESE STORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...AND HEAVY DOWNPOURS. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED.

ROGOWSKI
Local storm report, Jul 6, 9:02 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
902 PM EDT SUN JUL 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM                              MD   WIND DAMAGE
07/06/03   FREDERICK                      TREES DOWN COUNTY WIDE.
                                          REPORTED BY COUNTY EOC.
Special weather statement, Jul 6, 9:25 PM EDT, 10 minutes before
VAZ031-070215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 PM EDT SUN JUL 6 2003

AT 9:25 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF WADESVILLE TO BRIGGS TO 2
MILES SOUTH OF WHITE POST...IN CLARKE COUNTY VIRGINIA...MOVING
NORTHEAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS TO 50 MPH.

ROGOWSKI

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:18 PM EDTSevere Thunderstorm WarningLWXMontgomery57 min
Jul 6, 8:45 PM EDTSevere Thunderstorm WarningLWXCarroll45 min
Jul 6, 8:56 PM EDTSevere Thunderstorm WarningLWXBaltimore, Howard94 min
Jul 6, 8:58 PM EDTSevere Thunderstorm WarningLWXFrederick62 min
Jul 6, 9:41 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, City of Baltimore64 min
Jul 7, 4:52 PM EDTSevere Thunderstorm WarningLWXPrince George's53 min
Jul 7, 6:03 PM EDTSevere Thunderstorm WarningLWXCalvert, Saint Mary's57 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.